Hydroxychloroquine and stomach problems

Hi all. I have obstetric APS (miscarriages, no other clotting incidents), coeliacs, hashimotos, and undifferentiated connective tissue disease. I was on clopidogrel for the APS, but Prof D'Cruz felt I didn't need that and transferred my to hydroxychloroquine when he diagnosed me with UCTD at the end of last year.

I have lots of digestive issues, probably a result of being undiagnosed with my coeliacs for so long and having low stomach acid with the hashis. (My gastroenterologist is happy that the coeliac disease is well under control). These have got a lot worse over the past few years. Prof D'Cruz certainly felt that the clopidogrel probably wasn't helping. It hasn't got any better since being on hydroxychloroquine instead of clopidogrel. I feel like I probably have gastritis, because my stomach is sore a lot of the time.

I know digestive upset can be caused by hydroxychloroquine. Does it depend on the make of drug? (I seem to remember a reference to that in the past?). And if so, is there a brand that I'd be better off taking? I really don't want to just be put on PPIs, which seem to be the doctors' answer to everything stomach related.

Thanks.

4 Replies

oldestnewest
  • HI, sorry to hear about your various troubles, the drug of choice that you describe in terms of brand is Plaquenil, it seems to give less problems,

    “HYDROXYCHLOROQUINE SULPHATE (ZENTIVA) 200MG FILM COATED” and the ‘PIP number’ (Product Code) is 1201730. If for any reason the pharmacist cannot find the product on their system they can ring the customer service line on 0800 854 430.

    Also it is very important to keep any eye on your Vitamin D, B12 and Iron. Thyroid wise I do private testing via sites recommended by Thyroid UK, we recommend their forum and charity on this forum. Some also do the D102 test which shows who is or is not converting the T4 Levo to T3, some carry a gene which proves that Levo thyroxine might not be working for them.

    I do not have Coeliac Disease, but a gluten free as i see to be gluten intolerant, I make sure that I take a strong daily probiotic for my gut and a host of other supplements, and follow a Mediterranean diet which suits me. If you are a Coeliac it can mean that you need to keep more of an eye on your levels of Selenium also, I have to as I a not eating wholemeal bread. I get around this by eating a few brazil nuts daily, but some need to be supplemented. Again with my private testing I do test this, plus magnesium also.

    MaryF

  • Thank you very much Mary. I have everything else that you mentioned under control 👍🏻 With the plaquenil, can I just ask my pharmacist to source it for me or does my prescription need to specify the particular brand? Thanks!

  • Best if you get the GP behind you, explain to them that is the brand/drug of choice of St Thomas', MaryF

  • I sympathise! I've been walking exactly in your shoes! I had to give up plaquenil, even the one Mary mentioned above because of continuing issues. I sort out additional help as I felt there must be more food sensitivities than just gluten going on and sure enough found I was highly sensitive to lactose and particularly soy. I don't want to speak too soon but for the last 3 weeks things have settled down.

    What I do if I get a flare which can sometimes be associated to Sjogrens (look up abdominal associated symptoms of Sjogrens) I take 10 days of Omeprazole to calm things down. I use Optibac extra stength anyway daily and I use a really good strength Manuka honey. I have found this helped to sooth my tummy.

    I am now going to try again with the plaquenil - just one tablet a week to start with then a very gradual and slow increase.

You may also like...